Liver Damage Induced by Coumarin Anticoagulants
06 February 2008 (online)
Except for bleeding complications, relevant adverse effects of coumarin anticoagulants are comparatively rare considering the widespread use of these substances. Here we present the case of a 56-year old woman who developed recurrent episodes of severe hepatitis following repeated exposure to phenprocoumon (Marcumar®; Roche, Grenzach-Wyhlen, Germany) and warfarin (Coumadin®; DuPont Pharma, Bad Homburg, Germany) after replacement of the mitral valve with a mechanical prosthesis. The diagnosis of “coumarin-induced hepatitis” is compatible with the time relationship between start of the drug and the on set of hepatopathy (first episode 8 months, second episode 4 weeks, and third episode 7 days), the rapid improvement following discontinuation of the drug, recurrence of liver dysfunction after re-exposure to the drug, and liver histology. After anticoagulant therapy was changed to heparin and acenocoumarol (Sintrom®; Ciba-Geigy, Basel, Switzerland), the patient's general state was markedly improved and her liver values became almost normal. This case will be discussed and compared with other reports of coumarin-induced hepatic lesions. Although liver damage induced by coumarin derivates is rare, it is important to be aware of the hepatotoxic potential of these drugs, which, in most cases, mimics the clinical presentation of viral hepatitis.
Coumarin anticoagulants - drug-induced hepatopathy - hepatotoxic adverse effects